Jump to content

Katt: Introduction - getting off venlafaxine (Effexor) then klonopin


Katt

Recommended Posts

Hi all, I am Katt, And I am weaning off of Effexor first and then will try to get off of Clonopin.

 

I have suffered from depression and anxiety for as long as I can remember. I’m 59 and first started antidepressants when I was in my mid 20s. I’ve been on and off a large variety of medications, all of which either eventually stopped working or caused too many side effects. Wellbutrin caused terrible insomnia for way too long. I have tried Zoloft, Celexa, Prozac and a few others I can’t remember.

 

I decided to wean off of Effexor after I completed the series of trans cranial magnetic stimulation which has seemed to help a lot. Now I want to get off of the anti-depressant and be sure That I am cured of my depression, or at least greatly improved. The Clonopin I take, 1 mg a day, is for help with sleep… It turns off that voice inside my head that wants to make a grocery list or remember to bring something with me when I go someplace. In other words, **** I don’t need to be thinking about at 3 AM!

 

I haven’t figured out how to put in a signature line yet, but this is the latest information. I started Effexor in 2014 or 15. I was taking 300 mg, 150 twice a day. I am weaning down 37.5 mg every three weeks. At first I was on a two week schedule, but since my husband has metastatic cancer, my teenage daughter had a first psychotic episode, my youngest suffered recurrence of severe anxiety, depression and school refusal and I lost my job... so my psychiatrist decided a three week interval might be best.

 

In reading through the possible side effects of Effexor, which I had read when I first began taking the medication, I now realize that it has probably been the cause of many adverse physical effects I have been blaming on other things! Below is a list, or at least a partial  list, of side effects I believe are caused by the Effexor! Many things are new and, of conditions I had previous to Effexor, worsening of symptoms:

 

Type two diabetes 

High cholesterol

Elevated liver enzymes

Elevated iron levels

Gallstones

Nonalcoholic fatty liver disease

Level two or three scarring of my liver

Excessive sweating

Hot flashes

Night sweats

Nausea

Weakness

Severe fatigue

Very tight muscles in my neck

Muscle spasms of my back, neck and legs

Abnormal healing creating abnormal scars

Clumsiness or loss of balance?

Memory loss, confusion, working and thinking slowly?

Tinnitus

Heart palpitations

Tachycardia

Persistent edema, especially of the hands

Worsening of rosacea and acne

Worsening of urticaria

Itchy skin

Easy bruising

Stiff muscles, decreased flexibility and range of motion everywhere

Excessive bleeding of cuts

Anorgasmia,  improved a little

Tingling and numbness in my feet, not from the diabetes

Extreme worsening of back hip and neck pain

Worse arthritis 

Some Urinary incontinence or hesitation

Hair loss

Worsened asthma

Sleep apnea

 

And a whole bunch of other things I had never heard of or made the connection to Effexor since they may not have started or worsened for a few months or years after starting taking the drug.

 

Glad to be here and compare notes with others. The main side effect of withdrawal I am experiencing now is nausea. Luckily the brain zaps have not started and I hope they do not. I’m starting physical therapy for pain, weakness and mobility issues soon. I have a TENS unit for my back and hip pain, I hope to get a Home traction unit for my spine and a new SI belt for hip pain.

Katt

 

 

Edited by Katt
Misspellings
Link to post
  • Moderator

Welcome to SA, Katt.

 

Here is how to do a signature.  You'll need a computer rather than a phone.

 

To give members the best information, we ask them to summarize their medication history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly. Please indicate whether you're taking Effexor IR or XR and when you started your taper and your current dosage.

 

Account Settings – Create or Edit a signature.

 

We recommend tapering no faster that 10% of current dose every four weeks. Every three weeks is faster than we suggest.  Decreasing by 37.5 mg every drop is also faster than we recommend and accelerates the amount that you would be decreasing each time making it rougher and rougher with each drop. Decreasing by a percentage however decelerates the amount of each drop and makes things gentler on your syst

 

Why taper by 10% of my dosage?

 

This link is specifically about tapering Effexor, including how to obtain the nonstandard doses you'll need for your taper by counting beads.

 

Tips for tapering off Effexor (venlafaxine)

 

We agree with your plan to taper first the activating drug, Effexor, leaving the sedating Klonopin in place as a buffer to taper after you're finished the Effexor taper.  We recommend tapering only one drug at a time.

 

The 10%/4 week taper is designed to minimize withdrawal symptoms.

 

What is withdrawal syndrome.

 

Glenmullen’s withdrawal symptom list.

 

When we take medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.

 

These explain it really well:

 

Video:  Healing From Antidepressants - Patterns of Recovery

 

                       On 8/30/2011 at 2:28 PM,  Rhiannon said: 

When we stop taking the drug, we have a brain that has designed itself so that it works in the presence of the drug; now it can't work properly without the drug because it's designed itself so that the drug is part of its chemistry and structure. It's like a plant that has grown on a trellis; you can't just yank out the trellis and expect the plant to be okay. When the drug is removed, the remodeling process has to take place in reverse. SO--it's not a matter of just getting the drug out of your system and moving on. If it were that simple, none of us would be here. It's a matter of, as I describe it, having to grow a new brain. I believe this growing-a-new-brain happens throughout the taper process if the taper is slow enough. (If it's too fast, then there's not a lot of time for actually rebalancing things, and basically the brain is just pedaling fast trying to keep us alive.) It also continues to happen, probably for longer than the symptoms actually last, throughout the time of recovery after we are completely off the drug, which is why recovery takes so long.

 

We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 
 
 
 
Please research all supplements first and only add in one at a time and at a low dose in case you do experience problems.

 

This is your Introduction topic, where you can ask questions and connect with other members.  We're glad you found your way here.

 

 

 

 

 

 

 

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Lorazepam 1 mg 1986-1991 CT, soon reinstated.  CT 2000. RI 1 mg 2011-2016.  Sept. 2016  0.625mg X 3

Nov.27, 2020 Begin 6-week Ativan-Valium crossover.

 

Imipramine 75 mg daily since 1986.  Jan. 2016 began every 3-weeks 10% taper, down to 15mg.  Aug 2016, discovered SA, updosed to 25mg and holding.  Taper is 66% complete.  

  

Supplements: omega, vitamins E and D3, magnesium glycinate, probiotic, melatonin .3mg


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Link to post
  • 2 weeks later...

Gridley, thanks for the info. I’ll Take a look at the Resource as you suggested. I think my taper might be too fast, I felt awful last couple of days, especially today 

Katt

Link to post
  • ChessieCat changed the title to Katt: Introduction - getting off venlafaxine (Effexor) then klonopin

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy